A brown discharge in the middle of your cycle may have many causes. Brown blood is old blood. The iron associated with the hemoglobin begins to rust and takes on a brown color. The causes may include ovulation, a hormone imbalance, birth control pills, cervical cancer, or UTIs. The most common benign cause of a brown discharge midcycle is ovulation. This may occur on a monthly basis.
If you are using birth control pills, you might experience brown spotting in the middle of your cycle because there is insufficient hormone control of your uterine lining.
There can also be mid cycle bleeding from your egg becoming implanted in your uterine lining. This would present as a brown discharge in the middle of your cycle.
Both mid cycle spotting in the pregnant state (implantation bleeding) as well as in the non-pregnant state will occur for only a day or two. Mid cycle spotting can signify miscarriage, but with miscarriage there would most likely be cramping and the bleeding would continue more than a day and eventually turns dark blue, and then red. You should see a doctor anytime you are pregnant and think you might be having a miscarriage.
The duration of brown discharge depends upon the cause. If it’s just usual ovulation bleeding, that would last for one day or even just 12 hours. If on the other hand, the brown discharge is associated with a miscarriage, it could last for several days or more.
The need for treatment depends upon the cause of the mid cycle bleeding. If this is just the usual mid cycle ovulation bleeding, there is no need for treatment unless you find it offensive. You could use a mini pad. You could also visit your doctor to review what is going on with the bleeding and discuss possible treatments.
If you are concerned that you might have cervical cancer, an examination and Pap smear would be appropriate. If you think that you might have a socially transmitted infection or bacterial vaginosis, then diagnosis and treatment with antibiotics would be appropriate. If you are taking birth control pills and having spotting, you may want to visit your doctor for an examination and discussion about changing to a different kind of oral contraceptive.
Eighty percent of mid cycle spotting is benign, but if you have any concerns about your mid cycle spotting, be sure to see your doctor.